advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Salisbury, North Carolina, USA:

My husband, age 50, has had type 1 since our mid-20s. He had a few lows a year until age 42 when he began to practice intensive management. The lows got much worse and more frequent then. He's used a pump for three years. Though the laboratory tests and the blood glucose numbers have improved greatly, he still has severe lows on a frequent and unpredictable basis. Gastroparesis has been ruled out. This past weekend, he was low, between 35 and 50 mg/dl [1.9 and 2.8 mmol/L] most of 72 hours WITHOUT THE PUMP EVEN ON and covering food by a fraction of his standard ratio. The lows were not from activity or any of the usual stuff. This is frightening to me as it occurs to me that there is a new twist to his problem, namely, an inability to RECOVER from a low.

Does this fall into the category of counter regulatory responses? Is this part of a "normal" sequence or decline that is seen with long term diabetes?

Answer:

The prolonged period of time with low sugars and no insulin infusion suggests he may have another condition that needs to be looked for. I would suggest he needs to make sure his kidney function is okay. Any decrease in kidney function will increase the residence time of insulin in the system and make it hang around a lot longer. In addition, I would ask his physician to check for anti-insulin antibodies. Undoubtedly, he has some. However, if they are high, these antibodies bind up large amounts of insulin and can then release it at random times that do not correlate with what he is receiving through his insulin pump. Finally, if he is having such frequent lows, you may have to talk with his physician about retitrating his insulin dose. This can be done with a short stay in the hospital or close supervision at home. It is significant that he is having so much hypoglycemia. It is important that this decrease so he might regain some of his ability to sense low sugars so he can protect himself.

JTL

DTQ-20050511233340
Original posting 14 May 2005
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.